CASE Hallucinations, impaired memory
Mr. C is a 61-year-old African American man who visits the outpatient clinic for management of antipsychotic therapy for psychosis and depression. His most recent inpatient psychiatric hospitalization for auditory and visual hallucinations, paranoia, and agitation was more than 10 years ago. He has been taking chlorpromazine, 100 mg/d, for 11 years. Mr. C reports that he has had no psychotic symptoms in the past 3 years; he continues taking chlorpromazine, he says, because it helps him sleep.
How would you proceed with Mr. C’s care?
a) continue chlorpromazine because he has been symptom free
b) consider tapering and discontinuing chlorpromazine
c) obtain a more detailed history from Mr. C and perform additional tests
HISTORY Validation of diagnosis
Mr. C reports that, at age 48, he started hearing babies crying and started seeing dead infants crawling out of the incinerator at the hospital where he worked. He denies any psychiatric symptoms before that time. He stopped working 10 years ago because of his psychiatric symptoms and decline in cognition.
Subsequently, Mr. C had 3 inpatient psychiatric hospitalizations for auditory hallucinations; chlorpromazine, 100 mg/d, was prescribed for psychosis. Later efforts to discontinue chlorpromazine resulted in relapse of psychotic symptoms. Mr. C has no family history of psychiatric illness.
Mr. C’s medical history is significant for aortic regurgitation, congestive cardiac failure, hypertension, and left-sided sensorineural hearing loss. He has a history of cocaine abuse from age 21 to 45, but denies using any other substances, including alcohol and nicotine.
Urine toxicology and routine blood tests are within normal limits. The QTc is slightly prolonged over the past 2 years, recording 512, 520, and 505 milliseconds on serial electrocardiograms.
Mr. C is able to perform simple abstractions. He has a goal-directed thought process, devoid of any preoccupation, paranoia, and perceptual abnormalities. Cognitive screening reveals significant impairment of memory, registration, calculation, attention, and visuospatial skills.
Careful review of Mr. C’s history and medical records reveals a diagnosis of syphilis at age 48 after unprotected sexual intercourse. He recalls that he had a solitary genital lesion, which resolved over a few weeks. He then developed a slightly itchy, non-tender macular rash over his upper back, which he did not report to a physician. After a few months, he developed unsteady gait, blurry vision, and weakness of limbs, and had to crawl to the hospital. There, he was given a diagnosis of neurosyphilis. He also developed left-sided hearing loss during that time.
Mr. C was treated with aqueous penicillin G benzathine, 4 million units IV for 2 weeks. No follow-up cerebrospinal fluid (CSF) examination was documented after antibiotic treatment. He developed auditory and visual hallucinations and paranoia a few months after completing penicillin treatment. During the following year, he had 3 inpatient psychiatric hospitalizations for psychosis, agitation, and depressed mood.
How would you treat a patient with a history of neurosyphilis who presents with psychosis years after diagnosis?
a) repeat antibiotic treatment and stop the antipsychotic
b) repeat antibiotic treatment and continue the antipsychotic
c) attempt to discontinue the antipsychotic
d) continue the antipsychotic
The authors’ observations
Mr. C’s psychotic symptoms seem to be temporally related to his diagnosis of neurosyphilis at age 48. He and his family members deny that Mr. C had any history of psychosis or depression before the neurosyphilis diagnosis. All inpatient psychiatric hospitalizations were within 1 year of the neurosyphilis diagnosis.
Mr. C has been on a low dosage of chlorpromazine, which has significant antihistaminic action. Chlorpromazine also is known to cause QTc prolongation, especially in patients with heart disease.
TREATMENT Medication change
A serum rapid plasma reagin test is non-reactive, but Treponema pallidum particle agglutination is positive. MRI shows moderate atrophy suggestive of diffuse small-vessel disease.
Mr. C’s psychotic symptoms are considered to be sequelae of neurosyphilis, based on (1) the presence of positive antibody tests, (2) residual neurologic deficits, (3) other suggestive sequelae (aortic regurgitation, sensorineural deafness), and (4) age-inappropriate gradual cognitive decline in the absence of other psychiatric history.
Because we are concerned about the prolonged QTc, chlorpromazine is discontinued. Haloperidol, 5 mg at bedtime, is started. The neurology team does not recommend antibiotic treatment because symptoms have been stable for years. Mr. C refuses a lumbar puncture.
Mr. C returns to the outpatient clinic monthly. He is psychiatrically stable without any worsening of psychosis. Cognitive impairment remains stable over the next 6 months. Haloperidol is tapered to 2 mg at bedtime 6 months after initial evaluation. Mr. C remains psychiatrically stable on subsequent follow-up visits.
The authors’ observations
Mr. C’s psychotic symptoms persisted after standard antibiotic treatment of neurosyphilis and lapsed when he stopped taking antipsychotic medication 10 years after the initial treatment of neurosyphilis. He carried a diagnosis of schizophrenia for many years, even though his psychotic symptoms were atypical for the presentation of schizophrenia.